Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 25, 2019, 8:21 PM CDT for Marengo County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 25, 2019, 8:21 PM CDT (01:21 UTC)
- Expired
- Oct 25, 2019, 8:44 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 162 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
211
WFUS54 KBMX 260121
TORBMX
ALC091-260200-
/O.NEW.KBMX.TO.W.0060.191026T0121Z-191026T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
821 PM CDT Fri Oct 25 2019
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southwestern Marengo County in southwestern Alabama...
* Until 900 PM CDT.
* At 821 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Putnam, or 17 miles west of
Thomasville, moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Myrtlewood, Putnam, Nanafalia and Half Acre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
3214 8804 3215 8802 3217 8801 3226 8801
3228 8802 3231 8798 3230 8797 3231 8794
3228 8794 3231 8793 3231 8781 3199 8791
3199 8807 3201 8809 3200 8811 3205 8812
TIME...MOT...LOC 0121Z 186DEG 29KT 3189 8803
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
40/Sizemore1 follow-up statement
390
WWUS54 KBMX 260144
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
844 PM CDT Fri Oct 25 2019
ALC091-260153-
/O.CAN.KBMX.TO.W.0060.000000T0000Z-191026T0200Z/
Marengo AL-
844 PM CDT Fri Oct 25 2019
...THE TORNADO WARNING FOR SOUTHWESTERN MARENGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
3214 8804 3215 8802 3217 8801 3226 8801
3228 8802 3231 8798 3230 8797 3231 8794
3228 8794 3231 8793 3231 8781 3199 8791
3199 8807 3201 8809 3200 8811 3205 8812
TIME...MOT...LOC 0142Z 186DEG 29KT 3207 8801
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 25, 12:56 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, Oct 25, 12:56 PM CDT, 7 hours 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1256 PM CDT Fri Oct 25 2019 .UPDATE... For 18Z aviation & added a severe threat for Saturday. && .SHORT TERM... /Updated at 1251 PM CDT Fri Oct 25 2019/ A Marginal Risk for isolated damaging winds and a couple of tornadoes will be added to our products for Saturday as Tropical Depression #17 moves toward Louisiana and merges with a dynamic upper-level trough located over Texas. This should result in strong pressure falls across Mississippi and a substantial increase in the low-level jet on Saturday morning. Short-range models continue to show backed surface winds, from the late morning into the afternoon, ahead of enhanced pressure troughing along a cold front. Forecast soundings indicate large hodographs with 0-1 km shear of 35-45 kt and SRH greater than 300 m2/s2, particularly north of Highway 80. Though SBCAPE values will probably only reach 500-1000 J/kg, stronger forcing along the cold front might yield some relatively deep convection and a potential for isolated damaging winds and a couple of tornadoes. While all of our area will be included in the risk area, the best overlap of instability and shear may be across the center of our forecast area. The threat may begin around 10 AM in the west and continue through 10 PM in the east. An upgrade to a Slight Risk cannot be ruled out in future updates. 87/Grantham Previous short-term discussion: /Updated at 1017 AM CDT Fri Oct 25 2019/ Through early tonight. Much needed rainfall has fallen across Central AL throughout the morning hours among a moistening airmass with PWATs of 1.79 inches measured on the 12Z KBMX sounding. Nuisance flooding has been reported across low-lying roadways and poor drainage areas with ~2.5 inches of rain measured so far in the Birmingham area and ~3 inches measured further west. A decrease in intensity has been noted on radar reflectivity as of 16Z with the greatest axis of isentropic lift slowly shifting northward in conjunction with the northward progression of the warm front which is located generally just south of Montgomery. Lower rain rates will help to reduce any flood threat, but minor nuisance flooding may continue this afternoon with widespread rain expected to continue into Saturday ahead of Tropical Depression Seventeen. Meanwhile, there has been a lull in activity across much of southern Alabama. Guidance increasingly indicates the potential for marginal destabilization (SBCAPE ~1000 to 1500 J/kg) to occur across the southern third of the forecast area this afternoon generally south of a line from Pickens to Randolph County. Dense cloud cover with occasional passing light showers should make this outcome difficult to realize, but current obs indicate temperatures slowly rising into the 70s across the south. Additionally, wind fields remain enhanced with veering winds through the column and 45-50 knots of bulk shear nearly perpendicular to the warm front. Mesoanalysis indicates a slight increase in effective SRH of ~200 m2/s2 this afternoon in conjunction with marginal instability across the southwest. Additional showers and storms are expected to move into these areas from the south this afternoon and will need to be monitored for isolated damaging winds and/or a brief tornado. This forecast remains highly conditional on the amount of instability the atmosphere is able to achieve before rainfall moves in and stabilizes surface conditions. As such, confidence remains low with this threat, but the lull in activity across the south has warranted enough concern to add a Marginal Risk into the HWO for areas south of a line from Pickens to Lowndes Counties this afternoon. 86 .LONG TERM... /Updated at 0249 AM CDT Fri Oct 25 2019/ Sunday through Thursday. The front should clear the area before it stalls as it becomes parallel to the southwest flow aloft between a positively tilted trough over the western CONUS and the subtropical ridge over the western Atlantic, so PoPs have been reduced Sunday and could be removed in later updates. The front will begin to retrograde back to the northwest during the Monday/Tuesday timeframe as impulses rotate around the trough to the west, which may bring some rain chances back into the area as well as milder temperatures. There remains a lot of uncertainty regarding the timing of the next cold front. The GFS is trending slower but the ECMWF and its ensembles and the Canadian have also trended slower, indicating the front may not arrive until Thursday. Have continued to trend the forecast warmer and wetter towards the end of the period. 32/Davis && .AVIATION... 18Z TAF Discussion. /MVFR-IFR-LIFR conditions forecast during the period/ At 17:50Z/12:50PM, terminal reports showed MVFR-IFR conditions due to persistent low ceilings, with drops in visibility associated with rainfall. This will be the theme through the rest of this afternoon. Part of tonight, there's potential for LIFR conditions for TCL- BHM-EET (perhaps toward ANB-ASN as well, but isn't mentioned there at this time). For those same terminals, the question is what happens later in the overnight period. While I've maintained the bump to MVFR conditions around 09Z, I have hinted for the possibility that this could go the other way by lowering the height of the overcast MVFR deck and included a scattered IFR deck, compared to the prior forecast. So, future TAFs could extend the IFR conditions deeper into the night. Surface winds will be on the increase overnight. Overall, the 'least impacted' terminals will be MGM-TOI. It looks like all terminals could lie within MVFR range by Saturday afternoon, though gusty winds continue alongside additional spells of rainfall ahead of and with a cold frontal passage. We'll monitor for any necessary adjustments. 89^GSatterwhite && .FIRE WEATHER... High rain chances will continue through Saturday night, followed by drier conditions on Sunday behind a cold front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 73 53 69 50 / 70 90 70 10 10 Anniston 64 75 55 71 51 / 60 80 70 10 10 Birmingham 64 75 54 69 53 / 80 90 40 10 10 Tuscaloosa 65 75 51 70 51 / 90 90 20 10 0 Calera 65 75 53 70 52 / 80 90 40 10 10 Auburn 68 75 59 74 54 / 50 70 60 20 10 Montgomery 70 79 57 74 53 / 50 80 40 10 10 Troy 70 79 59 75 53 / 50 70 50 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Oct 25, 1:34 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 134 PM CDT Fri Oct 25 2019 ALZ011>015-017>050-262145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 134 PM CDT Fri Oct 25 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a Marginal Risk of severe storms from 1 PM to 10 PM near and south of a line from Panola in Pickens County to Letohatchee in Lowndes County. The primary threats include a brief tornado and isolated damaging winds winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Marginal Risk of severe storms on Saturday from 10 AM to 10 PM across all of the forecast area. The primary threats include brief tornadoes and isolated damaging winds. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening and again on Saturday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 7:14 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| Oct 25, 7:27 PM CDT | Tornado Warning | BMX | Hale, Marengo | 22 min |
| Oct 25, 8:46 PM CDT | Areal Flood Advisory | BMX | Fayette, Hale, Marengo, Marion, Tuscaloosa | 119 min |
| Oct 25, 9:19 PM CDT | Flash Flood Watch | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 13 hr |
| Oct 25, 10:55 PM CDT | Areal Flood Advisory | BMX | Hale, Marengo, Tuscaloosa | 3 hr |
| Oct 26, 1:15 AM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Oct 26, 2:29 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| Oct 26, 4:27 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Oct 26, 8:16 AM CDT | Special Weather Statement | BMX | Fayette, Greene, Lamar, Pickens, Tuscaloosa, Walker | 59 min |
| Oct 26, 8:59 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 61 min |
| Oct 26, 9:53 AM CDT | Special Weather Statement | BMX | Marion, Winston | 37 min |
| Oct 26, 11:01 AM CDT | Special Weather Statement | BMX | Greene, Hale, Lamar, Perry, Pickens | 59 min |
| Oct 26, 11:56 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens | 64 min |
| Oct 26, 12:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 67 min |
| Oct 26, 12:52 PM CDT | Special Weather Statement | BMX | Fayette, Winston | 53 min |
| Oct 26, 1:52 PM CDT | Special Weather Statement | BMX | Bibb | 53 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.